Alert archive / Nevada / Red Flag Warnings in 2018
Red Flag Warning 5, NWS Elko, NV
NWS Elko, NV issued this red flag warning at Jul 2, 2018, 1:53 PM PDT for Elko County, Nevada. It took effect at Jul 3, 2018, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2018, 1:53 PM PDT (20:53 UTC)
- In effect from
- Jul 3, 2018, 11:00 AM PDT
- Expired
- Jul 3, 2018, 9:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Elko, NV
County Elko County, NV
The radar
The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2468 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208 WWUS85 KLKN 022053 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 153 PM PDT Mon Jul 2 2018 ...RED FLAG WARNING IN EFFECT THROUGH 9PM PDT TUESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 455 AND 470. CRITICAL CONDITIONS WILL DIMINISH THIS EVENING AS THUNDERSTORMS END AND WINDS WEAKEN. CRITICAL CONDITIONS WILL REDEVELOP AGAIN LATE TUESDAY MORNING AND CONTINUE INTO TUESDAY EVENING... NVZ455-470-031500- /O.UPG.KLKN.FW.A.0001.180703T1800Z-180704T0400Z/ /O.NEW.KLKN.FW.W.0005.180703T1800Z-180704T0400Z/ /O.CON.KLKN.FW.W.0004.000000T0000Z-180703T0400Z/ White Pine County-Eastern Elko County- 153 PM PDT Mon Jul 2 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM PDT TUESDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 455 AND 470... The National Weather Service in Elko has issued a Red Flag Warning for gusty winds, low relative humidity, and dry thunderstorms, which is in effect through 9 PM PDT Tuesday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 455 White Pine County and Fire Weather Zone 470 Eastern Elko County. * Winds...West 15 to 25 mph with gusts up to 40 mph. Winds will diminish later this evening, then become gusty again late Tuesday afternoon through 9PM Tuesday evening. * Relative Humidity...As low as 6 percent. Humidities will rise into the 30-50% range tonight, then lower again on Tuesday into the 6-13% range. * Thunderstorm Coverage...Isolated dry storms possible. Mainly over zone 455 into this evening, then again on Tuesday afternoon and early evening across mainly southern 470 and northern 455. * Outflow Winds...Erratic up to 45 mph. * Impacts...The combination of gusty winds and low humidity, along with dry lightning and strong outflow winds, will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ JR
2 follow-up statements
927 WWUS85 KLKN 030911 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 211 AM PDT Tue Jul 3 2018 ...RED FLAG WARNING IN EFFECT THROUGH 9PM PDT TUESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 455 AND 470. CRITICAL CONDITIONS WILL DIMINISH THIS EVENING AS THUNDERSTORMS AND WINDS WEAKEN. NVZ455-470-040315- /O.CON.KLKN.FW.W.0005.180703T1800Z-180704T0400Z/ White Pine County-Eastern Elko County- 211 AM PDT Tue Jul 3 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND ISOLATED DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 455 AND 470... * Affected Area...Fire Weather Zone 455 White Pine County and Fire Weather Zone 470 Eastern Elko County. * Winds...West 10 to 20 mph with gusts up to 35 mph. Localized gusts to 45 mph are possible in Fire Weather Zone 455. * Relative Humidity...Between 8 and 15 percent. * Thunderstorm Coverage...Isolated dry storms possible. Mainly for southern Fire weather Zone 470 and all of 455. * Outflow Winds...Erratic 45 to 50 mph. * Impacts...The combination of gusty winds and low humidity, along with dry lightning and strong outflow winds, will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 94
767 WWUS85 KLKN 032116 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 216 PM PDT Tue Jul 3 2018 ...RED FLAG WARNING IN EFFECT THROUGH 9PM PDT TUESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 455 AND 470. CRITICAL CONDITIONS WILL DIMINISH THIS EVENING AS THUNDERSTORMS AND WINDS WEAKEN. NVZ455-470-040400- /O.CON.KLKN.FW.W.0005.000000T0000Z-180704T0400Z/ White Pine County-Eastern Elko County- 216 PM PDT Tue Jul 3 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 455 AND 470... * Affected Area...Fire Weather Zone 455 White Pine County and Fire Weather Zone 470 Eastern Elko County. * Winds...West 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 8 percent. * Thunderstorm Coverage...Isolated dry storms possible. Mainly for southern Fire weather Zone 470 and all of 455. * Outflow Winds...Erratic 45 to 50 mph. * Impacts...The combination of gusty winds and low humidity, along with dry lightning and strong outflow winds, will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 2, 1:39 PM PDT, 14 minutes earlier.
Area forecast discussion, Jul 2, 1:39 PM PDT, 14 minutes before
Area Forecast Discussion National Weather Service Elko NV 139 PM PDT Mon Jul 2 2018 .SYNOPSIS...There may be a few dry thunderstorms over and near White Pine County into this evening, then again on Tuesday over southeastern Elko and northern White Pine Counties. In general however, dry with above normal temperatures through the week. && .SHORT TERM...Tonight through Wednesday. Weak instability this afternoon and early evening is producing cumulus clouds over much of central NV. There may be a few lightning strikes through sunset, with best chances being across central and eastern White Pine County. Most areas will have wind gusts into this evening in the 15 to 30 mph range. However, across east-central NV there may be wind gusts of 35 to 45 mph near any thunderstorms that develop. Warm and dry tonight with temperatures a few degrees above normal in most locations. Trough energy clips northern NV Tuesday which will result in slightly cooler temperatures compared to today, though still near to slightly above normal. Winds will also gust in the 15 to 25 mph range Tuesday afternoon, with slightly higher gusts possible across far northern and far eastern NV locations. On Wednesday with the weak trough energy exiting to the northeast, temperatures warm a few more degrees. Held onto a slight chance of thunderstorms across portions of northwestern to north-central Elko County for Wednesday afternoon, otherwise dry and mild conditions. .LONG TERM...Wednesday night through next Monday. The models have come into good agreement about the evolution of the long term pattern. There remains some discrepancies in placement an timing of features but this will have minimal impact upon the forecast. Wednesday starts off with NV in between a trough off the west coast and a large high pressure system centered over central CONUS. Through the week and into the weekend the trough will pull off to the northeast while the high pressure begins to move westward centering on the front range of the Rocky Mountains. The weather during this period will be hot with highs in the 90s to even the low 100s. There will be some relief in the form of gusty afternoon winds that will be present each day. Once the high pressure recenter westward it can start to draw moisture into the region with Monday of next week possible seeing some thunderstorms with the monsoon. && .AVIATION...VFR conditions for all terminals for the next 24 hours. Afternoon westerly wind gusts of 20 to 25kt for all terminal today. There is a chance for isolated thunderstorms near KELY and KTPH. The threat of thunder was not significant enough to warrant beyond VCTS in the TAFs. Hot conditions will produce high density altitudes of 2250-2750 m. && .FIRE WEATHER...Red Flag warnings remain in effect across zones 455 and 470 through 9PM this evening. Best chances for dry thunderstorms this evening will be across the central and eastern portions of zone 455. Can not rule out a few storms further west into 457, and north into the southern third of 470 however. Gusty winds and low RH are more of an issue in zone 470 this afternoon and evening as gusts in 470 should be in the 30 to 40 mph range. Have upgraded the Fire Weather Watches for zones 455 and 470 on Tuesday to Red Flag Warnings. Wind RH concerns in these two zones will be borderline on Tuesday as wind gusts are expected in the 25 to 33 mph range for most locations. Dry thunderstorms on Tuesday will be focused mainly across the southern half of 470 and northern half of zone 455. Further out, warm and dry conditions persist through the coming week. On Wednesday there may be a few lightning strikes across northern portions of zones 468 and 469, although latest model guidance has reduced the expected instability on Wednesday. At this time no thunderstorm activity is expected Thursday or Friday. The next concern will likely be Wind RH issues for at least zone 467 Friday afternoon. && .LKN WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM PDT this evening for Eastern Elko County-White Pine County. Red Flag Warning from 11 AM to 9 PM PDT Tuesday for Eastern Elko County-White Pine County. && 96/99/99/96
Nearby
Red Flag Warnings in Nevada, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.